Texas, 2016Hail in Texas, May 13, 2016
May 13, 2016 · NWS EWX · 1 event in 1 county or zone
Thunderstorms formed along a stationary front and one of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed along a stationary front and one of these storms produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 13, 2:39 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, May 13, 2:39 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
339 PM CDT FRI MAY 13 2016
.SHORT TERM (Tonight through Saturday Night)...
Late afternoon surface observations show a stationary front across
the coastal plains into the Rio Grande plains near Eagle Pass.
Otherwise, surface observations show a moist axis in place across
west central TX into the Hill Country. For the remainder of this
afternoon into the early evening, convection will be favored from
just north of the frontal boundary into the Hill Country along the
above mentioned moist axis. We can't completely rule out a strong
storm or two, but most activity will likely remain sub-severe.
Once we loose our daytime heating, this activity is expected to
decrease. The models do show some overnight/early morning activity
dropping southward from the panhandle/Texas south plains. However,
we are not confident this activity will make it into our region.
With this in mind, we'll go with a dry forecast for the late
evening and overnight hours. On Saturday, a weak outflow boundary
moving down from the north combined with a cold front moving down
from north Texas will bring additional rainfall chances to south
central Texas. The flow aloft will be rather weak, but again we
can't completely rule out a strong storm or two in the afternoon
and evening hours.
&&
.LONG TERM (Sunday through Friday)...
On Sunday, the flow aloft will begin to increase and slowly
transition from northwesterly to southwesterly as an upper level
trough drops across the western U.S. Meanwhile, the above
mentioned cold front may continue to drop into south central
Texas. Just how far south the front drops will largely depend on
the amount of convection along and behind the boundary. For now it
appears the front will not make much more progress than roughly
the Highway 71 corridor on Sunday. The medium range models both
show an increase in mid-level shortwave activity on Sunday. With
this and a front in the area, we have increased rain chances
slightly. The forecast continues to look interesting Sunday night
into Monday morning as we could see an MCS move across our region.
At this time, it appears areas along and west of I-10 stand a
better shot at seeing this activity. This definitely will be
monitored and for now we have increased rain chances slightly. For
the remainder of the forecast, the flow aloft should remain rather
active across Texas. This should continue to provide a good chance
for showers and thunderstorms across our region. The medium range
models disagree in showing a cold front moving into the region
Tuesday afternoon. For now, we'll need to monitor the weather on
Tuesday as this could provide another good chance for strong to
severe thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 68 87 66 82 67 / 10 40 30 50 50
Austin Bergstrom Intl Airport 66 87 66 82 67 / 10 40 30 50 50
New Braunfels Muni Airport 66 88 67 83 67 / 10 30 30 50 50
Burnet Muni Airport 67 84 63 78 65 / 10 40 30 50 50
Del Rio Intl Airport 72 88 69 84 68 / 10 50 40 50 50
Georgetown Muni Airport 67 85 63 79 66 / 10 40 30 50 50
Hondo Muni Airport 67 89 68 83 68 / 10 40 30 50 50
San Marcos Muni Airport 66 87 66 82 66 / 10 40 30 50 50
La Grange - Fayette Regional 68 87 68 84 68 / 10 40 20 40 50
San Antonio Intl Airport 69 87 68 82 67 / 10 30 30 50 50
Stinson Muni Airport 69 89 69 84 69 / 10 30 30 50 50
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...17
Synoptic/Grids...24
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 13, 3:00 AM CST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT FRI MAY 13 2016
TXZ171>173-183>194-202>209-217>225-228-140900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 AM CDT FRI MAY 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY. HAIL AND GUSTY
WINDS ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PERIODS OF ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
SATURDAY THROUGH THURSDAY. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS...BUT A FEW AREAS COULD RECEIVE HEAVY DOWNPOURS OF
1 TO 3 INCHES FROM MULTIPLE ROUNDS OF RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 13, 4:08 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
508 PM CDT FRI MAY 13 2016
TXZ184>186-132315-
REAL TX-EDWARDS TX-KERR TX-
508 PM CDT FRI MAY 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...NORTHEASTERN
EDWARDS AND NORTHERN REAL COUNTIES UNTIL 615 PM CDT...
AT 507 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TELEGRAPH...OR 17 MILES SOUTHWEST OF JUNCTION...MOVING SOUTH AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DEVILS SINKHOLE STATE NATURAL AREA AND US-377 NEAR THE KIMBLE-
EDWARDS COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING ON ROADS. MOTORISTS SHOULD SLOW DOWN IN AREAS WHERE
PONDING OCCURS.
&&
LAT...LON 2998 9965 2998 10018 3029 10012 3029 9975
TIME...MOT...LOC 2207Z 356DEG 12KT 3031 9999
MO
Hail, Edwards
- When
- May 13, 5:06 PM CST
- Where
- Edwards County, 19.99 mi NE of Rocks Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.230, -99.990
A thunderstorm produced one inch hail near the junction of Hwy 377 and CR408. In addition to the hail, the storm also had wind gusts estimated at 50 mph that broke some large tree limbs and dropped 1.50 inches of rain in 30 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 13, 2016$149,000 · 1.25 in hail · 31 events
- Flash Flooding and Hail in Texas, May 13, 2016$62,000 · 1.5 in hail · 8 events
- Flood and Hail in Kansas, May 13, 20161 in hail · 22 events
- Damaging Winds and Strong Wind in Illinois, May 13, 2016$16,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 13, 20161.25 in hail · 12 events
- Wildfire and Damaging Winds in Florida, May 13, 2016$12,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Oklahoma, May 13, 20162.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2016$5,000 · 1.75 in hail · 9 events
- Hail in Texas, May 13, 20161.5 in hail · 4 events
- Hail in Texas, May 13, 20162 in hail · 3 events
- Hail in Iowa, May 13, 20161 in hail · 2 events
- Flood and Heavy Rain in Puerto Rico, May 13, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633899.